MR with Caterina and Dr. Pope: Cefepime Neurotoxicity

An elderly man with history of CKD 2/2 Wegner’s presents w/ hypothermia after being found down 2/2 presumed sepsis. He initially improved with warming and antibiotics, but about 24h into his course became completely unresponsive requiring intubation. No etiology was ever discovered for his altered mental status (including a w/u for meningitis, seizures, bleed) but he spontaneously woke up several days letter. It was ultimately thought that his mental status changes were most likely due to cefepime neurotoxicity, which often occurs in the setting of excessive antibiotic doses in patients with renal failure.
*What is cefepime neurotoxicity, and when should I consider it?
-Consider in a patient who came in with sepsis and develops new or worsening mental status after starting antibiotics
-Presents as encephalopathy, myoclonus, or seizures without another clear cause
-Occurs in patients with renal failure who receive excessive doses
-Associated with abnormal EEGs
See review here:
Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s